Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Columbia, SC

June 2, 20119 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2011, 9:42 PM EDT for 9 counties in South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2011, 9:42 PM EDT (01:42 UTC)
Expired
Jun 2, 2011, 10:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:42 PM EDTTSTM WND DMGNeeses, SCTREES IN ROADWAY ON US 321 NEAR NEESES REPORTED BY HWY PATROL
Jun 2, 9:49 PM EDTTSTM WND DMG8 Nw Brookdale, SCTREES IN ROADWAY REPORTED BY HWY PATRAL NEAR BURKE ROAD AND KINLEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3829 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS52 KCAE 030142
SVRCAE
SCC003-009-011-017-027-063-075-079-085-030230-
/O.NEW.KCAE.SV.W.0123.110603T0142Z-110603T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
942 PM EDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  COMPLEX OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE  
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED FROM NEAR SPRINGFIELD TO ORANGEBURG TO PINEWOOD. STRONG    
  WINDS WILL OCCUR ON THE LEADING EDGE OF THE STORM COMPLEX. THE     
  COMPLEX WAS MOVING SOUTH AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...SUMTER...
  SUMMERTON...ST. MATTHEWS...SOUTH SUMTER...ORANGEBURG...MILLWOOD...
  MANNING...HOLLY HILL...ELLOREE...DENMARK...BROOKDALE...
  BRANCHVILLE...BOWMAN...BLACKVILLE...BARNWELL AND BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3350 8009 3349 8014 3346 8014 3345 8022
      3330 8025 3326 8029 3326 8041 3333 8051
      3313 8088 3309 8088 3309 8095 3303 8107
      3312 8119 3310 8129 3320 8160 3347 8154
      3378 8101 3396 8041 3390 8016 3367 8000
TIME...MOT...LOC 0140Z 340DEG 33KT 3330 8074

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 2, 7:55 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT THU JUN 2 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION...KEEPING ABOVE
NORMAL TEMPERATURES ACROSS THE AREA. A WEAK COLD FRONT ACROSS THE
AREA THIS EVENING WILL MOVE SLOWLY SOUTH THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AIRMASS BECAME VERY UNSTABLE OVER THE REGION THIS AFTERNOON. LAPS
BSCAPES WERE AROUND 4500 J/KG AND LAPS LIS -9/-10. LARGE DEVELOPING
MCS COMPLEX MOVING SOUTH AND SOUTHEAST INTO FORECAST AREA. GSP HAD
SEVERAL SVR WARNINGS TO THE NORTH AND CAE ISSUED SOME AS WELL.
SEVERAL BOUNDARIES...OUTFLOWS FROM STORMS...A WEAK FRONTAL
BOUNDARY AND POSSIBLY A SEA BREEZE SERVED AS FOCUS MECHANISMS FOR
STORM DEVELOPMENT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
ACROSS THE FORECAST AREA. UPPED POPS TO 40-50 PERCENT NORTHWEST
PART AND WEST PART OF AREA WHERE THE COMPLEX WAS HEADING. STILL
KEPT 20-30 PERCENT POPS OTHER LOCATIONS. IT LOOKS LIKE THE
STRONGEST ACTIVITY WILL BE EARLY THIS EVENING AS SUN GOES DOWN AND
A LOT OF THE ENERGY WILL WEAKEN. OTHERWISE...GFS MOS TEMPERATURE COOL
BIAS SO STAYED ON THE WARM SIDE OF CONSENSUS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
FRONT WILL REMAIN NEARLY STATIONARY NEAR THE NORTHERN PART OF OUR FA
FRIDAY...OR PERHAPS PUSH SOUTH A LITTLE. MODELS INDICATE UPPER HIGH
CENTERED TO OUR WEST...WITH SIGNIFICANT SHORTWAVE ENERGY ROTATING
SOUTH INTO OUR REGION FRIDAY AFTERNOON AND EVENING. COMBINATION OF
FRONT AND SEA BREEZE BOUNDARIES...SUFFICIENT ATMOSPHERIC
MOISTURE...DAYTIME HEATING...AND UPPER LIFT WILL LEAD TO SCATTERED
THUNDERSTORMS.

UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL
BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE
DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ON SUNDAY AND MONDAY...THE UPPER HIGH WILL RETREAT A LITTLE TO THE
WEST WHILE UPPER ENERGY SHIFTS DOWN THE EAST COAST AND MID
ATLANTIC...STAYING MAINLY TO OUR N/NE. ATMOSPHERIC MOISTURE APPEARS
TO GRADUALLY PICK BACK UP A TAD...THOUGH FORECAST SOUNDINGS STILL
INDICATE FAIRLY HIGH CONVECTIVE TEMPS AND LFCS. THINK SLIGHT CHANCE
POPS LOOKS OK.

BY MID WEEK...UPPER HIGH BUILDS BACK TO THE EAST A LITTLE...BUT
REMAINING GENERALLY WEAK...IN BETWEEN CLOSED LOWS OVER THE NW
ATLANTIC AND NORTHERN ROCKIES. APPEARANCE OF ONLY SUBTLE FEATURES AT
THE SURFACE THROUGH THE PERIOD. ATMOSPHERIC MOISTURE APPEARS TO
REMAIN FAIRLY CONSTANT...AND SUFFICIENT ENOUGH FOR SLIGHT CHANCE
POPS THROUGH THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AIR MASS BECOMING EXTREMELY UNSTABLE THIS AFTERNOON. WEAK FRONT
ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...SEA BREEZE AND
STORM OUTFLOW BOUNDARIES PROVIDED A FOCUS FOR SCATTERED
THUNDERSTORMS THIS EVENING AS IT MOVES SLOWLY SOUTH. WILL INCLUDE
TEMPO GROUPS 00Z-03Z FOR THUNDERSTORMS THIS EVENING MIDLANDS NEAR
CAE...CUB AND OGB AS ACTIVITY MOVES SOUTH. WILL INCLUDE CB REMARK
TO THE WEST AT AGS AND DNL WHERE ACTIVITY IS NOT AS LIKELY. MAINLY
VFR CONDITIONS EXPECTED BUT BRIEF IFR-MVFR CONDITIONS MAY DEVELOP
IN THUNDERSTORM ACTIVITY. MVFR VSBYS IN FOG POSSIBLE NEAR SUNRISE
FRIDAY AND MAYBE SOME IFR VSBYS IN FOG AT NORMALLY LOWER LOCATIONS
LIKE AGS AND OGB. ALSO SOME SCATTERED TO BROKEN STRATUS IS
POSSIBLE NEAR 1 KFT AS NOCTURNAL JET MAY ADVECT SOME STRATUS IN
OVER THE REGION. AFTER 13Z FRIDAY...MAINLY VFR CONDITIONS BUT
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN WITH BRIEF
IFR-MVFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...SOME MVFR FOG POSSIBLE EARLY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jun 2, 4:34 AM EDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EDT THU JUN 2 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AS A FRONTAL BOUNDARY STALLS OVER THE REGION.

HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 9:20 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             10 NNE COLUMBIA         34.17N 80.80W
06/02/2011  E1.00 INCH       KERSHAW            SC   PUBLIC

            PUBLIC REPORTED ONE INCH HAIL NEAR LUGOFF.

&&

VAUGHAN
Local storm report, Jun 2, 9:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
928 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     3 W CAYCE               33.96N 81.12W
06/02/2011  M52 MPH          LEXINGTON          SC   ASOS

            A WIND GUSTS OF 52 MPH WAS REPORTED AT THE COLUMBIA METRO
            AIRPORT.

&&

VAUGHAN
Local storm report, Jun 2, 9:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             COLUMBIA                34.04N 80.89W
06/02/2011  E1.00 INCH       RICHLAND           SC   PUBLIC

            1 INCH HAIL REPORTED BY PUBLIC IN COLUMBIA.

0846 PM     TSTM WND DMG     4 SSE RED BANK          33.88N 81.22W
06/02/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREE IN ROADWAY NEAR PLEASANT VIEW RD AND SC 6 REPORTED
            BY HIGHWAY PATROL.

0847 PM     TSTM WND DMG     2 E SWANSEA             33.74N 81.07W
06/02/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREE IN ROADWAY NEAR SC 6 AND SARDIS CHURCH RD REPORTED
            BY HWY PATROL

&&

KILMER
Local storm report, Jun 2, 9:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
930 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     4 NE CAYCE              33.99N 81.00W
06/02/2011  M45 MPH          RICHLAND           SC   ASOS

            A WIND GUSTS OF 45 MPH WAS RECORDED AT COLUMBIA OWENS
            FIELD AIRPORT.

&&

VAUGHAN
Local storm report, Jun 2, 9:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
933 PM EDT THU JUN 2 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     IRMO                    34.14N 81.20W
06/02/2011                   RICHLAND           SC   PUBLIC

            TREES DOWN.

&&

NNNN
Local storm report, Jun 2, 9:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
934 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     5 WNW IRMO              34.11N 81.27W
06/02/2011  M53 MPH          RICHLAND           SC   OFFICIAL NWS OBS

            THE NWS STATION AT FLOTILLA ISLAND REPORTED A WIND GUST
            OF 53 MPH.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:37 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland, Sumter53 min
Jun 2, 9:00 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more45 min
Jun 2, 10:35 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg40 min
Jun 2, 11:13 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell62 min
Jun 3, 12:41 AM EDTSpecial Weather StatementCAELexington49 min
Jun 3, 2:34 AM EDTSpecial Weather StatementCAELexington41 min
Jun 3, 3:13 AM EDTSpecial Weather StatementCAELexington, Saluda62 min
Jun 3, 3:59 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry46 min
Jun 3, 4:26 AM EDTSpecial Weather StatementCAELexington49 min
Jun 3, 5:15 AM EDTSpecial Weather StatementCAELexington45 min
Jun 3, 6:03 AM EDTSevere Thunderstorm WarningCAEFairfield42 min
Jun 3, 6:48 AM EDTSpecial Weather StatementCAEFairfield42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.